Alert archive / Virginia / River Flood Warnings in 2017
River Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Jan 24, 2017, 8:11 AM EST for Charlotte County, Halifax County, Virginia. It took effect at Jan 24, 2017, 11:28 AM EST. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2017, 8:11 AM EST (13:11 UTC)
- In effect from
- Jan 24, 2017, 11:28 AM EST
- Expired
- Jan 25, 2017, 1:32 PM EST
- In force
- 26 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Charlotte County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Randolph (RNDV2). The gauge peaked at 21.48 ft at Jan 24, 2017, 5:00 PM EST.
- Action stage
- 21 ft
- Minor stage
- 24 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02066000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
799
WGUS41 KRNK 241311
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 AM EST TUE JAN 24 2017
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...
Roanoke River at Randolph affecting Charlotte and Halifax counties
Runoff from the rainfall of 2 to 3 inches over the past two days will
produce minor flooding along the lower portions of the Roanoke River.
Impacts will be limited to flooded fields and possibly some roads near the
river.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to NOAA weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC037-083-250111-
/O.NEW.KRNK.FL.W.0003.170124T1628Z-170125T1832Z/
/RNDV2.1.ER.170124T1628Z.170125T0000Z.170125T0632Z.NO/
811 AM EST TUE JAN 24 2017
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Roanoke River at Randolph
* from this morning until Wednesday afternoon
* At 07AM Tuesday the stage was 20.5 feet.
* Flood Stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 21.5 feet by this evening.The river will fall below
flood stage by after midnight tomorrow.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 21.7
feet on Oct 4 2015.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
pc3 follow-up statements
412
WGUS81 KRNK 242103
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EST TUE JAN 24 2017
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke River at Randolph affecting Charlotte AND Halifax COUNTIES
The Roanoke River at Randolph is near crest after rising due to
widespread rainfall on Monday. Flooding will remain in the minor
category.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued this evening.
&&
VAC037-083-250503-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-170125T2120Z/
/RNDV2.1.ER.170124T1530Z.170125T0000Z.170125T0920Z.NO/
403 PM EST TUE JAN 24 2017
The Flood Warning continues for
the Roanoke River at Randolph.
* until Wednesday afternoon.
* at 2 PM Tuesday the stage was 21.3 feet.
* Flood stage is 21.0 feet.
* The river will continue rising to near 21.9 feet this evening.
The river will fall below flood stage early Wednesday.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 21.7
feet on Oct 4 2015.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$719
WGUS81 KRNK 250318
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EST TUE JAN 24 2017
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke River at Randolph affecting Charlotte AND Halifax COUNTIES
Dan River at South Boston affecting Halifax COUNTY
The Roanoke River at Randolph is in minor flood, but falling and should
be below flood stage late tonight. The Dan River at South Boston is
in minor flood, but cresting, and will start falling overnight,
dropping below flood stage Wednesday afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued when the Roanoke River
at Randolph falls below flood stage.
&&
VAC037-083-251118-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-170125T2100Z/
/RNDV2.1.ER.170124T1530Z.170124T2215Z.170125T0900Z.NO/
1018 PM EST TUE JAN 24 2017
The Flood Warning continues for
the Roanoke River at Randolph.
* at 09PM Tuesday the stage was 21.3 feet and falling.
* Flood stage is 21.0 feet.
* The river will fall below flood early Wednesday morning.
* Impact...at 21.0 feet...Water approaches River Road (Route 607)
south of Randolph.
* Flood history...this crest compares to a previous crest of 21.7
feet on Oct 4 2015.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
VAC083-251118-
/O.EXT.KRNK.FL.W.0002.000000T0000Z-170126T0648Z/
/SBNV2.1.ER.170124T0659Z.170125T1200Z.170125T1848Z.NO/
1018 PM EST TUE JAN 24 2017
The Flood Warning continues for
the Dan River at South Boston.
* at 09PM Tuesday the stage was 21.8 feet nearing crest.
* Flood stage is 19.0 feet.
* The river will crest near 22.0 feet early Wednesday
morning. The river will fall below flood stage early
Wednesday afternoon.
* Flood history...this crest compares to a previous crest of 21.4
feet on May 7 2016.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$322
WGUS81 KRNK 250715
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 AM EST WED JAN 25 2017
...The Flood Warning is cancelled for the following rivers
in Virginia...
Roanoke River at Randolph affecting Charlotte AND Halifax COUNTIES
...The flood warning continues for the following rivers in Virginia..
Dan River at South Boston affecting Halifax COUNTY
River levels along the lower Roanoke River at Randolph have fallen
below flood state tonight. The Dan River at South Boston is currently
cresting around 22.0 feet and should begin to fall this morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued before noon
today.
&&
VAC037-083-250745-
/O.CAN.KRNK.FL.W.0003.000000T0000Z-170125T2100Z/
/RNDV2.1.ER.170124T1530Z.170124T2215Z.170125T0537Z.NO/
215 AM EST WED JAN 25 2017
the Flood Warning is cancelled for
the Roanoke River at Randolph.
* until this afternoon.
* at 01AM Wednesday the stage was 20.9 feet.
* Flood stage is 21.0 feet.
* Impact...at 21.0 feet...Water approaches River Road (Route 607)
south of Randolph.
* Flood history...this crest compares to a previous crest of 21.7
feet on Oct 4 2015.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
VAC083-251515-
/O.CON.KRNK.FL.W.0002.000000T0000Z-170126T0648Z/
/SBNV2.1.ER.170124T0659Z.170125T1200Z.170125T1848Z.NO/
215 AM EST WED JAN 25 2017
the Flood Warning continues for
the Dan River at South Boston.
* until late tonight.
* at 01AM Wednesday the stage was 22.0 feet.
* Flood stage is 19.0 feet.
* The river will remain around 22.0 feet overnight before falling
this morning.
The river will fall below flood stage this afternoon.
* Flood history...this crest compares to a previous crest of 21.4
feet on May 7 2016.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jan 24, 5:59 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 24, 5:59 AM EST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 559 AM EST Tue Jan 24 2017 .SYNOPSIS... Low pressure system just offshore of Atlantic City will move northeast today, yielding coastal rain and inland snow from New York to Maine. In its wake, a period of strong northwest winds will occur across the Mid-Atlantic states. High pressure will build across the Mid-Atlantic region by tonight, skies clearing and winds diminishing. Southwesterly flow will develop on the back side of the High on Wednesday with well above normal temperatures. Wednesday will be the last day of warmth this month. A large cold upper level trough of low pressure will settle over the eastern two thirds of the continental U.S. from Thursday through the end of the month bringing a return to near seasonal January temperatures, which is highs in the 30s and lows in the teens and 20s. && .NEAR TERM /THROUGH TONIGHT/... As of 500 AM EST Tuesday... Cyclone along the New England coast will continue to gain latitude and move away from the forecast area. Any lingering rain and higher elevation snow will come to an end with gradual clearing this afternoon. Temperatures today will be warmest across the piedmont where return of sunshine will allow for readings to climb into the 50s. Mountain counties west of the Roanoke Valley and across the NC high country will continue to see lingering clouds through much of the day keeping temperatures from getting no higher than the 40s. Winds will be the strongest across the higher elevations today, especially along the Blue Ridge Parkway southwest of the Roanoke Valley and into the NC High Country. Wind gusts along this strip of real estate will gust close to 50 mph today. Blustery conditions will also be found across the lower elevations with occasional gusts of 25 t 35 mph. By tonight, High pressure will begin to take firm control. Any lingering cloudiness over the mountains is expected to dissipate during the overnight with clear skies anticipated across the entire CWA after midnight. Winds will also diminish, decoupling after midnight in the valleys allowing for temperatures to reach freezing. Higher elevations will begin to pick up a southwest wind toward daybreak Wednesday, so temperatures across the ridges should remain above freezing and may even begin to rise before sunrise. 850 mb temperatures are forecast to rise to near +10 degrees C by daybreak Wednesday. This will set the stage for a fast warm up Wednesday once the inversion breaks Wednesday morning. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... As of 330 AM EST Tuesday... High Pressure and upper level ridging will bring very warm temperatures to the region Wednesday. Temperatures will run around 20F warmer than normal with widespread 60s across the forecast area to possibly 70F in Southside VA. A disturbance will track east of the Great Lakes Wednesday night, allowing a cold front to enter the mountains around midnight. This front will jump to a weak lee trough Thursday morning. With limited moisture, rainfall amounts should not exceed a quarter of an inch with lesser amounts along the Blue Ridge and foothill counties. Cooler air will slowly filter into the region Thursday with daytime highs topping out with values closer to normal. Daytime highs across the mountains should occur during the morning with temperatures remaining steady or slowly falling during the afternoon. Higher elevation will gradually see rain changing to snow through the day with little to no accumulations. By Thursday evening, the cold front is moving off the east coast and a positive-tilted trough tracks across the Ohio Valley. Westerly flow and trajectories from the Great Lakes, accumulating snow of a couple of inches are possible along western slopes and higher elevations. Not much moisture will gets past these western slopes Thursday night into Friday morning, therefore only a dusting is possible into the New River Valley. The upper level trough will dig into the Tennessee Valley Friday afternoon, increasing the likelihood of snowbands reaching the Blue Ridge. Even though cold, accumulations during the day Friday maybe limited from increasing sun angle. High temperatures Friday will range from the mid 20s to lower 30s west to lower to mid 40s east. Also accompanying the cold air in the wake of the front will be strong and gusty winds Thursday and Thursday night. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 330 PM EST Monday... Our 500 mb height pattern begins to change in the mean to one of cyclonic flow aloft late in the week through early next week. Such a pattern lends itself to relatively unsettled weather conditions and cooler temperatures - to values near or slightly below late-January normals. Indications from today's global models continue to point to a rather long duration northwest flow upslope snowfall starting Thursday evening into the weekend, and strictly limited to the favored western-facing hillsides in southeastern West Virginia, far southwest Virginia and the high country of North Carolina. It does appear that some light accumulations of snow would be possible through much of this period. How much snow still remains in some question as periods of more persistent snow would be governed to some extent by embedded shortwaves in the broader cyclonic flow, and largely westerly continental flow would also serve to keep available moisture limited. Outside of these upslope areas however, at this point it appears to be a largely cooler and dry period with highs generally in the 30s to low 40s and lows in the 20s. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... As of 600 AM EST Tuesday... Narrow ribbon of moisture from central WV into southwestern VA will maintain a band of showers across southeast WV into the mountains of southwestern VA, including the New River Valley vcnty of KBCB. Elevations above 3000 feet were experiencing some snow, with mainly rain below 3000 feet. Widespread IFR cigs were found across the OH Valley and into the mountains and associated with the rain and snow. East of the mountains cloud bases were generally VFR, and little or no precipitation was making it over the mountains. Strong Low pressure near the New England coast will gradually move away from the central Appalachians today. This will result in gradually improving cigs with any precipitation coming to an end this afternoon. Winds will be gusty today. Strong cross barrier northwest flow in the wake of the departing storm system will result in surface gusts of 25 to 30 kts today. Ridgetop winds may gust to 45 kts. By tonight, High pressure will build overhead, winds diminishing and any lingering cloudiness over the mountains dissipating. Widespread VFR is anticipated for Wednesday. Extended Aviation Discussion... High pressure will move east of the area during the day Wednesday, warm southwest winds developing on the back side of the high. A band of MVFR showers is possible along/behind a cold front Thursday into Thursday night. Colder west to northwest wind flow will develop behind this front with mountain snow showers likely for the weekend associated with MVFR CIGS/VSBYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Wind Advisory until noon EST today for VAZ015>017. NC...Wind Advisory until noon EST today for NCZ001-002-018. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...AL AVIATION...PM
Hazardous weather outlook, Jan 24, 5:07 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 507 AM EST TUE JAN 24 2017 NCZ001-002-018-VAZ015>017-251015- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- 507 AM EST TUE JAN 24 2017 ...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ007-009>014-018>020-022>024-032>035-043>047- 058-059-WVZ042>044-507-508-251015- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 507 AM EST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 10:11 PM EST | Areal Flood Advisory | RNK | Giles | 3 hr |
Nearby
River Flood Warnings in Virginia, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.